Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 1, NWS Springfield, MO

February 9, 2009Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Feb 9, 2009, 7:57 AM CST for Cherokee County, Crawford County, Kansas. It was in force for 63 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 9, 2009, 7:57 AM CST (13:57 UTC)
Expired
Feb 9, 2009, 9:00 AM CST
In force
63 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

Counties Cherokee County, KS, Crawford County, KS

The radar

The Springfield radar (KSGF), 134 km from the middle of the area, began a volume at 13:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 9, 8:17 AM CSTTSTM WND GST 50Faulkner, KS50 MPH WIND GUST ESTIMATED...COINCIDENT WITH HEAVY RAINFALL
Feb 9, 8:47 AM CSTTSTM WND DMG2 E Crestline, KSSEVERE THUNDERSTORM WIND GUSTS KNOCKED OUT A HIGHWAY SIGN.
Feb 9, 8:55 AM CSTTSTM WND DMG2 S Pittsburg, KSTHUNDERSTORM WIND GUSTS DOWNED A POWER LINE SOUTH OF PITTSBURG.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 280 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
280 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 091357
SVRSGF
KSC021-037-091500-
/O.NEW.KSGF.SV.W.0001.090209T1357Z-090209T1500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
757 AM CST MON FEB 9 2009

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN SOUTHEAST KANSAS...
  CRAWFORD COUNTY IN SOUTHEAST KANSAS...

* UNTIL 900 AM CST.

* AT 753 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING CENTRAL LABETTE COUNTY 
KANSAS DOWN INTO CRAIG COUNTY OKLAHOMA...MOVING NORTHEAST AT 55   
MPH. THESE STORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS 
OF 60 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  TREECE BY 810 AM CST.
  COLUMBUS...BAXTER SPRINGS...MCCUNE AND 7 MILES SOUTHEAST OF WALNUT
  BY 820 AM CST.
  GALENA AND WEST MINERAL BY 825 AM CST.
  HEPLER...SCAMMON AND CARONA BY 830 AM CST.
  WEIR AND GIRARD BY 835 AM CST.

THE TOWNS OF MELROSE...FAULKNER...SHERMAN...SHERWIN...NEUTRAL...
LOWELL...HALLOWELL...GREENBUSH...RIVERTON AND BRAZILTON ARE ALSO IN
THE PATH OF THESE SEVERE THUNDERSTORMS.

THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING DAMAGING WINDS...IF
YOU ARE IN THEIR PATH SEEK SHELTER INDOORS AND STAY AWAY FROM
WINDOWS.

LAT...LON 3768 9509 3767 9462 3698 9462 3700 9508
TIME...MOT...LOC 1356Z 218DEG 47KT 3727 9525 3695 9522

$$

CRAMER
2 follow-up statements
000 
WWUS53 KSGF 091426
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
826 AM CST MON FEB 9 2009

KSC021-037-091500-
/O.CON.KSGF.SV.W.0001.000000T0000Z-090209T1500Z/
CRAWFORD KS-CHEROKEE KS-
826 AM CST MON FEB 9 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM CST
FOR CHEROKEE AND CRAWFORD COUNTIES...

AT 822 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SEVERE THUNDERSTORMS ACROSS CENTRAL CRAWFORD COUNTY AND CENTRAL 
CHEROKEE COUNTY...MOVING NORTHEAST AT 55 MPH. THESE STORMS ARE 
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  WEIR...GIRARD...CHEROKEE AND BAXTER SPRINGS BY 835 AM CST.
  PITTSBURG...GALENA...FRONTENAC AND ENGLEVALE BY 845 AM CST.
  MULBERRY AND ARCADIA BY 855 AM CST.

THE TOWNS OF FARLINGTON...BEULAH...RIVERTON...RINGO...LOWELL...LONE
OAK...CRESTLINE...CHICOPEE...POLK AND FRANKLIN ARE IN THE PATH OF
THESE SEVERE THUNDERSTORMS.

THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING DAMAGING WINDS...IF
YOU ARE IN THEIR PATH SEEK SHELTER INDOORS AND STAY AWAY FROM
WINDOWS.

LAT...LON 3768 9509 3767 9462 3698 9462 3700 9508
TIME...MOT...LOC 1426Z 218DEG 47KT 3758 9494 3682 9483

$$

CRAMER
000 
WWUS53 KSGF 091501
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
901 AM CST MON FEB 9 2009

KSC021-037-091511-
/O.EXP.KSGF.SV.W.0001.000000T0000Z-090209T1500Z/
CRAWFORD KS-CHEROKEE KS-
901 AM CST MON FEB 9 2009

...THE SEVERE THUNDERSTORM WARNING FOR CHEROKEE AND CRAWFORD COUNTIES
EXPIRED AT 900 AM CST...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORMS THAT PROMPTED THE WARNING ARE EXITING THE WARNED
AREA...THUS THE WARNING IS BEING ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM CST MONDAY
AFTERNOON FOR SOUTHWESTERN MISSOURI.

LAT...LON 3768 9509 3767 9462 3698 9462 3700 9508
TIME...MOT...LOC 1426Z 218DEG 47KT 3758 9494 3682 9483

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 9, 5:52 AM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Feb 9, 5:52 AM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
552 AM CST MON FEB 9 2009

...UPDATE TO AVIATION...

.DISCUSSION...

STRONG WINDS TODAY ALONG WITH SHOWERS AND THUNDERSTORMS...THE
POTENTIAL FOR SEVERE THUNDERSTORMS TUESDAY NIGHT INTO
WEDNESDAY...AND UNSEASONABLY WARM TEMPERATURES THROUGH TUESDAY
REMAIN THE FOCUS OF THE FORECAST.

AS ADVERTISED...THE FIRST UPPER TROUGH IN A SERIES OF WAVES TO
COME IS LIFTING INTO THE PLAINS AS THE SOUTHERN BRANCH OF
WESTERLIES IN A SPLIT FLOW PATTERN BECOMES INCREASINGLY ACTIVE.
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED AHEAD OF THIS TROUGH IN
EASTERN OKLAHOMA AND KANSAS AIDED BY A 60 KNOT LOW LEVEL JET.
MODELS REMAIN CONSISTENT WITH THE UPPER TROUGH LIFTING INTO THE
NORTHERN PLAINS WITH UPPER LEVEL DIVERGENCE AND THE STRONG LOW
LEVEL JET SHIFTING EAST OVER SOUTHEAST KANSAS AND THE MISSOURI
OZARKS. SHOWERS AND THUNDERSTORMS WILL SPREAD FROM WEST TO EAST
ACROSS THE AREA TODAY WITH CHANCES ENDING ACROSS THE CENTRAL
OZARKS BY EARLY EVENING. IT WILL BE A WINDY DAY AS THE PRESSURE
GRADIENT FURTHER TIGHTENS RESULTING IN A STRONG SOUTHEAST TO
SOUTH WIND. THE STRONGEST WIND...NEAR 25 TO 35 MPH WITH GUSTS
NEAR 40 TO 50 MPH...IS EXPECTED ACROSS THE OSAGE PLAIN AND ALONG
THE PLATEAU. CURRENT WIND ADVISORY CONFIGURATION HANDLES THIS
WELL AND WILL LEAVE AS IS. LIMITED INSTABILITY WILL HINDER THE
SEVERE WEATHER POTENTIAL TODAY. HOWEVER...SHOWERS AND
THUNDERSTORMS WITH SUFFICIENT UPDRAFTS COULD MIX DOWN STRONGER
AMBIENT WINDS TO THE SURFACE RESULTING IN ISOLATED WIND DAMAGE.

A MUCH STRONGER UPPER TROUGH MOVES INTO THE PLAINS TUESDAY. THIS
WILL BRING A CHANCE FOR SEVERE THUNDERSTORMS...HEAVY RAIN AND
FLASH FLOODING TUESDAY NIGHT INTO WEDNESDAY IN SOUTHEAST KANSAS
AND SOUTHWEST MISSOURI. AHEAD OF THIS TROUGH...DEEP GULF MOISTURE
WILL SURGE INTO THE OZARKS ON THE NOSE OF A 60 KNOT 850 MB JET
WITH PRECIPITABLE WATER VALUES INCREASING TO NEAR AN INCH.
FORECAST MODELS CONTINUE TO DEPICT A DEEPENING OF THE UPPER LEVEL
LOW AND SURFACE LOW AS THEY TRACK THROUGH OKLAHOMA INTO THE
MISSOURI OZARKS. WHILE MODELS ARE IN CLOSE AGREEMENT ON THESE
FEATURES...THERE ARE SOME TIMING DIFFERENCES WITH THE NAM BEING
THE SLOWEST AND THE GFS AND ECMWF SIMILAR WITH THE PASSAGE OF
THE LOWS. THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP AS UPPER
LEVEL DIFFLUENCE EXPANDS WITH THE TROUGH BECOMING NEGATIVELY TILTED
WITH A 110 KNOT 250MB JET MAX ROUNDING ITS BASE. THUNDERSTORMS
WILL DEVELOP IN A HIGH SHEAR LOW CAPE ENVIRONMENT WITH 0-6 KM BULK
SHEAR NEAR 75 KNOTS...0-1 KM HELICITY NEAR 400 M2/S2...AND 0-1 KM
CAPE APPROACHING 500 J/KG. ALL MODES OF SEVERE WEATHER WILL BE
POSSIBLE INCLUDING DAMAGING WINDS...FLASH FLOODING FROM HEAVY
RAIN AND ISOLATED TORNADOES IN DISCRETE CELLS AND EMBEDDED WITHIN
CONVECTIVE SEGMENTS.

THUNDERSTORM UPDRAFTS ARE LIKELY TO PRODUCE HIGH RAINFALL RATES
LEADING TO FLASH FLOODING DUE TO THE ROCKY TERRAIN OF THE OZARKS
AND MOIST SOIL CONDITIONS FROM PRECIPITATION TODAY. A HYDROLOGIC
OUTLOOK (STLESFSGF) WILL BE ISSUED WITH THE RELEASE OF THIS
FORECAST TO HIGHLIGHT THE POTENTIAL OF FLOODING WITH LATER SHIFTS
ADDRESSING THE NEED FOR A FLASH FLOOD WATCH FOLLOWING TODAYS
PRECIPITATION.

IT SHOULD BE NOTED THAT THE TIMING OF THIS CONVECTIVE EVENT IS
ANTICIPATED TO OCCUR MOSTLY DURING NIGHTTIME HOURS AND IN A
WINTER MONTH. EMERGENCY MANAGERS AND MEDIA ARE ENCOURAGED TO
EMPHASIZE THE POTENTIAL OF THIS SPRING LIKE STORM AND RAISE
AWARENESS OF IT OCCURRING AT NIGHT EVEN THOUGH THE CALENDAR SAYS
FEBRUARY.

DRY WEATHER RETURNS THURSDAY WITH AN UPPER LEVEL RIDGE BUILDING
INTO THE PLAINS. HOWEVER...SOUTHWEST FLOW WILL REMAIN ACTIVE
ACROSS THE REGION. ANOTHER UPPER LEVEL LOW IS EXPECTED TO MOVE
INTO THE PLAINS LATE THIS WEEK INTO NEXT WEEKEND PROVIDING
ADDITIONAL CHANCES FOR PRECIPITATION. ADDITIONAL FORECASTS WILL
FURTHER DETAIL THIS PORTION OF THE FORECAST.

ANGLE

&&

.AVIATION...

WINDY CONDITIONS AND AN INCREASING CHANCE FOR SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED TODAY AS A STORM SYSTEM TRACKS
ACROSS THE PLAIN STATES. GUSTY SOUTH WINDS WITH FREQUENT GUSTS
OVER 30 KTS CAN BE EXPECTED. SHOWERS WILL OVERSPREAD THE AREA
DURING THE DAY AND REACH THE JOPLIN TERMINAL BY LATE MORNING THEN
SPRINGFIELD BY EARLY AFTERNOON. LOW LEVEL WIND SHEAR WILL PERSIST
MUCH OF THE DAY AS WINDS GREATER THAN 50 KTS PERSIST JUST ABOVE
THE SURFACE. THE SHOWERS WILL END BY LATE AFTERNOON BUT GUSTY
WINDS AND LOW LEVEL WIND SHEAR WILL CONTINUE INTO TONIGHT.

FOSTER

&&

.CLIMATE...

RECORD HIGH TEMPERATURES

            FEB 9       FEB 10
SPRINGFIELD 76 (1932)   74 (1999)
JOPLIN      73 (2000)   74 (1954)
WEST PLAINS 73 (1957)   76 (1976)
VICHY ROLLA 69 (2000)   77 (1976)

RECORD HIGH LOW TEMPERATURES

            FEB 9       FEB 10
SPRINGFIELD 53 (1938)   63 (1932)
JOPLIN      47 (1953)   45 (1993)
WEST PLAINS 52 (1959)   51 (1999)
VICHY ROLLA 51 (1959)   51 (1898)

CLIMATE RECORD PERIOD

SPRINGFIELD SINCE 1888
JOPLIN SINCE 1948
WEST PLAINS SINCE 1947
VICHY ROLLA SINCE 1888

ANGLE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR MOZ066>068-
     077>081-088>095-101-102.

KS...WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR KSZ073-097-101.

&&
Hazardous weather outlook, Feb 9, 5:22 AM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
522 AM CST MON FEB 9 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101130-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
522 AM CST MON FEB 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

STRONG LOW PRESSURE LIFTING THROUGH THE CENTRAL PLAINS WILL
PRODUCE SCATTERED THUNDERSTORMS IN SOUTHEAST KANSAS AND SOUTHWEST
MISSOURI. THE THREAT FOR SEVERE THUNDERSTORMS IS MINIMAL DUE TO
LIMITED INSTABILITY...BUT A FEW STORMS MAY PRODUCE WIND GUSTS UP
TO 50 MPH.

SUSTAINED WINDS NEAR 30 TO 35 MPH WITH GUSTS NEAR 45 TO 50 MPH
WILL BE POSSIBLE TODAY ACROSS THE OSAGE PLAIN OF SOUTHEAST KANSAS
AND WESTERN MISSOURI AND ALONG WESTERN PORTIONS OF THE OZARK
PLATEAU.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT
INTO WEDNESDAY MORNING ACROSS THE ENTIRE OUTLOOK AREA. POTENTIAL
IMPACTS INCLUDE DAMAGING WINDS...ISOLATED TORNADOES AND HEAVY
RAIN RESULTING IN FLASH FLOODING. AT THIS TIME...IT APPEARS THAT
THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE ACROSS
SOUTHERN MISSOURI.

IT SHOULD BE NOTED THAT THE TIMING OF THIS CONVECTIVE EVENT IS
ANTICIPATED TO OCCUR MOSTLY DURING NIGHTTIME HOURS AND IN A
WINTER MONTH. EMERGENCY MANAGERS AND MEDIA ARE ENCOURAGED TO
EMPHASIZE THE POTENTIAL OF THIS SPRING LIKE STORM AND RAISE
AWARENESS OF IT OCCURRING AT NIGHT EVEN THOUGH THE CALENDAR SAYS
FEBRUARY.

ANOTHER STORM SYSTEM TRACKING THROUGH THE PLAINS WILL BRING
ADDITIONAL CHANCES FOR THUNDERSTORMS FRIDAY INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
HOWEVER...EMERGENCY MANAGERS AND SKYWARN NETWORKS SHOULD PREPARE
FOR POSSIBLE SPOTTER ACTIVATION TUESDAY NIGHT INTO WEDNESDAY
MORNING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

ANGLE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 8:31 AM CSTSevere Thunderstorm WarningSGFBourbon35 min
Feb 9, 3:32 PM CSTFlash Flood WatchSGFBourbon, Cherokee, Crawford44 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.